Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 52, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 5, 2018, 4:06 PM EDT for Bourbon County, Fayette County, Kentucky. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2018, 4:06 PM EDT (20:06 UTC)
- Expired
- Sep 5, 2018, 5:58 PM EDT
- In force
- 112 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KY, Fayette County, KY
The radar
The Jackson,KY radar (KJKL), 115 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WGUS53 KLMK 052006
FFWLMK
KYC017-067-052300-
/O.NEW.KLMK.FF.W.0052.180905T2006Z-180905T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
406 PM EDT WED SEP 5 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Western Bourbon County in central Kentucky...
Northeastern Fayette County in central Kentucky...
* Until 700 PM EDT.
* At 405 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen with continued moderate to heavy rainfall expected
to continue. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Paris, Bryan Station, Millersburg, Elmendorf, Shawhan, Spindletop
Estates, Blacks Crossroads, Ruddels Mills, Hutchison and Donerail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3825 8408 3806 8441 3815 8455 3821 8440
3822 8442 3825 8442 3828 8444 3829 8442
3828 8437 3830 8436 3829 8434 3830 8434
3829 8433 3832 8430 3831 8428 3837 8419
3828 8411 3828 8412
$$
AMS1 follow-up statement
337
WGUS73 KLMK 052158
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
558 PM EDT WED SEP 5 2018
KYC017-067-052208-
/O.CAN.KLMK.FF.W.0052.000000T0000Z-180905T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KY-Fayette KY-
558 PM EDT WED SEP 5 2018
...THE FLASH FLOOD WARNING FOR WESTERN BOURBON AND NORTHEASTERN
FAYETTE COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Avoid any remaining flooded areas.
LAT...LON 3825 8408 3806 8441 3815 8455 3821 8440
3822 8442 3825 8442 3828 8444 3829 8442
3828 8437 3830 8436 3829 8434 3830 8434
3829 8433 3832 8430 3831 8428 3837 8419
3828 8411 3828 8412
$$
AMSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:16 PM EDT, 50 minutes earlier.
Area forecast discussion, Sep 5, 3:16 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Louisville KY 316 PM EDT Wed Sep 5 2018 .Short Term...(This evening through Thursday) Issued at 245 PM EDT Wed Sep 5 2018 Plenty of mid-level cloud cover has overtaken the Ohio Valley as Gordon continues to weaken over the Deep South, but also sling tropical moisture northward. Isolated showers and a few storms have already popped, at least an hour or two earlier than the last few days. Expect isolated to scattered storms into this evening, with the best chances from south-central Kentucky into the Bluegrass region, where precipitable water is at or above 1.8 inches. The juicy air mass will support some locally heavy rainfall, but given the lack of shear or strong forcing, no organized severe wx is expected. Can't rule out some fog formation toward morning with the moist boundary layer, but confidence is limited by abundant cloud cover. Best opportunity for fog will be in southern Indiana in and west of the Hoosier National Forest. Thursday looks similar to today with moisture continuing to increase. More confidence in scattered convection, especially in the afternoon. However, still not expecting much organization to it just yet. More extensive cloud cover will result in narrower temp ranges. && .Long Term...(Thursday night through Wednesday) Issued at 250 PM EDT Wed Sep 5 2018 Mid level flow is expected to stay well north of the CWA crossing over the Great Lakes and Canada. The low that was Gordon should be in south central Arkansas. With no force moving Gordon, it's going to slowly move north through Arkansas. Precipitable water values at the center will be around 2.4". This moisture will flow up the Mississippi and Ohio River Valleys and bring precipitable water values of around 2" to the CWA. On Friday, a front near southern Indiana will move south over central Kentucky. This will take advantage of the added moisture in the atmosphere and provide widespread showers and thunderstorms across the CWA. Expect better chances of rainfall in southern Indiana and north-central Kentucky. As the sun sets, showers will diminish. Mid-day Saturday, Gordon starts moving again. The system is expected to reach the north west corner of Arkansas before upper level flow pushes the system to the east. The heavy rainfall is expected to stay on the northern side of the low as the system moves east. By Sunday afternoon, the low will enter south-central Indiana increasing shower and storm chances for the CWA. Heavy rain is expected through Indiana with lower amounts further south, but everyone in the CWA should expect rainfall. Sunday night into early Monday, a front will begin its journey through southern Indiana and Central Kentucky. This is expected to form a line of convection that will reach across the CWA from northeast to southwest. Everyone will see rainfall. Tuesday and Wednesday, surface high pressure will set up to the north over the eastern Great Lakes. To the southwest a weak surface low. The CWA will sit on the line between flowing moisture from the Gulf of Mexico and drier air to the northwest. Lower rain chances will continue, but widespread heavy rainfall isn't expected. && .Aviation...(18Z TAF Issuance) Issued at 1255 PM EDT Wed Sep 5 2018 Expect prevailing VFR conditions through the valid TAF period, with the exception of some fog at HNB early Thu morning. Will carry a few hrs of IFR vis there, but will use TEMPO groups to cover any other restrictions. Expect isolated to scattered convection this afternoon, with the best chances at LEX and BWG, where we will carry VCTS for a few hrs. Isolated showers just south of SDF will make that a last-minute call, but not expecting any showers or storms to affect HNB. Could see MVFR visibility in some of the heavier downpours, but any restrictions will be too brief to mention. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RAS Long Term...KDW Aviation...RAS
Hazardous weather outlook, Sep 5, 3:38 PM EDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 338 PM EDT Wed Sep 5 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-061945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 338 PM EDT Wed Sep 5 2018 /238 PM CDT Wed Sep 5 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible through this evening. Frequent lightning, gusty winds, and brief heavy rainfall are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances will increase through the weekend, with heavy rainfall possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay reports of heavy rain or flooding. RAS/KDW
In the hours before
Special weather statement, Sep 5, 3:29 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
329 PM EDT WED SEP 5 2018
KYZ037-041-042-052000-
Bourbon-Fayette-Harrison-
329 PM EDT WED SEP 5 2018
...GUSTY WINDS AND FREQUENT LIGHTNING WILL AFFECT WESTERN
BOURBON...NORTHEASTERN FAYETTE AND SOUTHERN HARRISON COUNTIES...
At 329 PM EDT, a strong thunderstorm was located between Lexington
and Paris, moving north at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Paris, Cynthiana, Millersburg, Sidville, Elmendorf, Shawhan, Ruddels
Mills, Hutchison, Leesburg and Avon.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3805 8431 3810 8446 3819 8445 3821 8440
3822 8442 3825 8442 3828 8444 3830 8444
3830 8443 3831 8444 3842 8443 3836 8417
3830 8413
TIME...MOT...LOC 1929Z 197DEG 8KT 3823 8433
RASSpecial weather statement, Sep 5, 3:34 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
334 PM EDT WED SEP 5 2018
KYZ039-040-047-052000-
Mercer-Woodford-Anderson-
334 PM EDT WED SEP 5 2018
...GUSTY WINDS AND FREQUENT LIGHTNING WILL AFFECT MERCER...WOODFORD
AND EASTERN ANDERSON COUNTIES...
At 333 PM EDT, a strong thunderstorm was located 9 miles north of
Harrodsburg, moving north at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Lawrenceburg, Versailles, Harrodsburg, Burgin, Oregon, Bondville,
Talmage, Terrapin, Mundys Landing and Mcbrayer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3786 8471 3786 8469 3785 8469 3784 8472
3783 8473 3781 8471 3774 8476 3782 8495
3809 8491 3810 8490 3804 8465
TIME...MOT...LOC 1933Z 197DEG 8KT 3790 8481
RASThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:29 PM EDT | Special Weather Statement | LMK | Bourbon | 31 min |
| Sep 5, 3:34 PM EDT | Special Weather Statement | LMK | Mercer, Woodford | 26 min |
| Sep 5, 3:49 PM EDT | Areal Flood Advisory | LMK | Bourbon, Fayette | 30 min |
| Sep 5, 4:15 PM EDT | Special Weather Statement | LMK | Harrison, Nicholas | 45 min |
| Sep 5, 4:40 PM EDT | Areal Flood Advisory | LMK | Harrison, Nicholas | 65 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.